MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0104
Medical Device Problem Codes Failure to Advance (2524); Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra smart coil (smart coil) pusher assembly was retracted such that the pusher assembly mid-joint was proximal to the introducer sheath friction lock.The embolization coil was tightly wound inside the introducer sheath.The pusher assembly was kinked approximately 49.0, 68.0, and 120.0 cm from the proximal end.During functional analysis, the introducer sheath was re-loaded onto the pusher assembly and some stickiness was experienced while reloading the device.Furthermore, the smart coil was unable to be advanced inside its introducer sheath.A demonstration introducer sheath was then loaded onto the returned pusher assembly and a demonstration smart coil was advanced through the returned introducer sheath but the observed stickiness could not be recreated in both instances.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly was retracted proximal enough such that the pusher assembly mid-joint was proximal to the introducer sheath friction lock.The friction lock inner diameter (id) is smaller than the rest of the introducer sheath, which allows the introducer sheath to properly seat on the pusher assembly mid-joint.If the pusher assembly mid-joint is forcefully withdrawn beyond the introducer sheath friction lock, it is likely that resistance will be experienced upon attempting to advance the coil.Further evaluation revealed stickiness inside the introducer sheath and a kinked pusher assembly.The kinks were likely incidental and may have occurred during packaging for return to penumbra.The returned device components were used with corresponding demonstration components but the observed stickiness on the returned devices could not be recreated.Therefore, root cause of the stickiness inside the returned sheath could not be determined.The non-penumbra microcatheter was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a ruptured aneurysm using penumbra smart coils (smart coils).During the procedure, the physician placed several coils into the patient using a non-penumbra microcatheter.While attempting to advance a new smart coil through the microcatheter, the physician was able to advance the coil into the microcatheter but then the coil stopped advancing after several centimeters and would not advance any further.Therefore, the smart coil was removed and the procedure was completed using additional coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7179340
Report Number3005168196-2018-00104
Device Sequence Number1342618
Product Code HCG
UDI-Device Identifier00814548015507
UDI-Public00814548015507
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/18/2021
Device Catalogue Number400SMTXSFT0104
Device Lot NumberF73220
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/13/2017
Initial Report FDA Received Date01/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR